Overwhelmed with Lupus: Hi I had Lupus for about... - LUPUS UK

LUPUS UK
26,380 members22,262 posts

Overwhelmed with Lupus

InezJ
InezJ

Hi I had Lupus for about year along with Sjogrens, RA and fibromyalgia. I take injections and prednisone along with many other meds. My doctor is weaning me off the Predisone and I can’t stop crying because of the pain. I can’t seem to stabilize my life. Any suggestions in balancing all that needs to be done or having somewhat of a “normal life “ or will that no longer exist.

7 Replies
oldestnewest

Hi InezJ. I too am attempting steroid reduction for the third time in four years. Inevitably pain is my most troublesome symptom also. It takes time for the body to waken up and for the adrenal glands to restore normal function. I have a strict routine for every day. I take my meds including pain relief and sit on a chair in the shower for at least ten minutes. The heat helps me greatly. Make sure you apply sunscreen daily even on cloudy days. I have a heat pad on my seat ready for instant relief and comfort. And I ask for help if I need it even when I don’t want to. I had an appointment with my Health Centre prescring Pharmacist. I thought it would be pointless as I was already on codeine , paracetamol, tramadol, and slow release tramadol and ibuprofen. Turns out an increase to my prescription of slow release tramadol and just paracetamol is best for me. I had been on a regimen of so many opioid analgesias that all do same job, no one thought of starting with the simple step of adjusting doses. I was anxious that I would miss the codeine and paracetamol would never suffice. I was wrong. I was also able to adjust morning and night doses depending on acuity of pain so I felt I was back in control. I have noticed such a difference. The pain never seems to be totally absent for me but I walk every day even just to end of road if I can. Then on good days you will look back and think I did it.

I hope sharing my experience is of some use. Hopefully you can take some helpful tips away from each of your responses and give it your best. I also thought mindfulness was just a thing. Turns out two simple exercises help me even with severe migraine pain. Look into mindfulness for beginners. Very easy and no harm trying.

I hope you have some comfort and ease soon. Take care.

Kerrclan.

InezJ
InezJ
in reply to Kerrclan

Thank you so much Kerrclan for your practical and encouraging words. I really think it’s the Lupus and RA pain. When on 20mg I felt like my life was normal before I got on it . I could not even walk a mere 10-20 minutes without my feet and knee swelling up with pain. I take methrotrexate injections weekly. It’s very hard to exercise without throwing my body into a full flare. I was doing aerobics through therapy but exhausted them and can’t afford the gym that has the pool. I do meditate and try to eat better.i desperately need some type of exercises. Between my feet and my knees it’s very difficult. Happy to hear you are getting things under control and thank you so much for responding.

Sorry you’re in such pain 🙁. What dose of steroid are you on?

I think there’s 2 issues here that are hard to tell between I know as I face the same. Is the pain mostly because of steroid withdrawal pain and will get a lot better once you get used to each new dose or is pain a big part of the diseases for you and without the steroids you will have pain?

I only get mild joint pain with my lupus but have had steroids for over a year (10-40mg) to get the other problems under control. When I try and reduce it is so painful in my joints. My rheumy said some pain is part of steroid withdrawal and the test if it goes within a week of being on the new dose but you don’t want the disease to reflare and the pain can be a sign of this. It’s very hard to tell the difference. I went through the pain last time and am down to 10mg fairly pain free but any lower (and I’ve tried 4 times) and all the brain lupus symptoms and fatigue come back.

Is it your rheumy or you who are keen to get your off steroids? I was desperate to be rid of them but have finally realised that to have any chance of a ‘normal life’ like you say, I need them.

My rheumy has a strong preference to keep me on them forever and has said that maintenance doses of 7.5/10 should not cause too many problems and the problems and damage the disease does to me is far worse.

It’s a very difficult choice and everyone who advises will probably say something different. I think I will always want to be on zero steroids but my body says differently and I have reluctantly accepted that (for now). On steroids I can work, be a better mum, see friends and have a life. If I get some problems in later life because of them (which my rheumy says is unlikely if I can keep the dose low) then at least I’ll not have been in bed for my children’s childhood.

So hard and I can’t imagine how hard it is to have constant pain. Hopefully they can give you something different for the pain? Do all your other lupus symptoms come back when you’re reducing the steroids or is pain your main symptom anyway? I’ve learnt that my symptoms return in a set order when I withdraw and when to stop and take more steroids but it’s taken me a year of experimenting on my own body (very much against the advice of my rheumy) and I’ve become very ill several times. I thought if I couldn’t cope going from say 12.5 to 10 and it caused a reflare I could just go back to 12.5 but my rheumy explained and my body then proved that I then had to go back to much higher levels to get it back under control so back to 30 a few times 😬

Good luck with it and don’t be afraid to call your rheumy team - you shouldn’t be crying in agony and they’ll maybe be able to help and advise.

X

InezJ
InezJ
in reply to Melba1

Hi Melba, thank you for your reply just as I responded to Kerraclan I think it’s the Lupus pain and the RA... when I was on Predisone 20 mg a day. I felt pretty good and now the pain is starting to rush back. Also the RA has caused nodules on my knees and feet that causes additional pain. There are so many different parts that these Autoimmunes have affected. They are like monsters and I am trying so hart to fight. I think if I can stay on the prednisone I can exercise and maybe take some pressure off my feet and knees. I hope that you will continue to be blessed even with all that you are going through.

I've been living with SLE since birth (50 years ago), MS for 25 years and Crohn's for 12 years. I can't count how many times I have been put on prednisone. I do remember taking it for most of my childhood until age 12. After being diagnosed with Chronic Progressive MS, I was put on chemotherapy and prednisone in 2000. It seems as though medical science has only progressed to suppressing the immune system.

I had to do my own research to figure out how food affects the body. I then went back to college to study Holistic Nutrition. I have almost no pain from being on an anti inflammatory diet. For any break through pain, I use essential oils. Here's the recipe for anyone who is interested : In an 10 ml rollerball bottle, add 5 drops of Frankincense essential oil, 5 drops of Sweet Marjoram essential oil, and 4 drops of Lemongrass essential oil. Then fill the bottle with Fractionated coconut oil, jojoba oil, or sweet almond oil. That's it (use a top quality brand that sells therapeutic grade oils). The only possible interaction is, if you take a blood thinner such as Warfarin, ask your doctor if you can use Frankincense topically. I would suggest that before using essential oils, everyone should talk to their doctor about it first, just to be safe. It may sound ridiculous that 14 drops of essential oils can erase pain, but I was part of a pain study to get this formula and it works on my pain.

I hope I was able to offer you some help. Prayers and positive thoughts to you!!

Hi Inez I am coping well on Prednisone the only side effect I notice is weigh gain.Im now taking 2tabs daily. Nivaquine 1 tab daily and Epitec 50mg twice a day for chronic headache.

Hi Dibage,

I’m sorry I didn’t reply sooner. I appreciate your input and encouragement. It just been a rollercoaster ride. I’m down to 5mg a day. Mtrexate 25 mg, 200 mg plaquenil 2x a day. Cymbalta, cevemeline for Sjogrens along with restasis for my eyes and symbicort for my lungs and constant cough. My prayers are that they will eventually cure so that we all can have some type of relief. Just the side affects from the meds is enough on top of everything else.

You may also like...